Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Is it necessary to increase the dosage of zoloft for pressure feeling in head and dizziness?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 947 Questions
Hi. I have a history of severe panic/ anxiety disorder. I used to take 100 mg of Zoloft years ago and it really helped. I lowered myself to 25 mg a couple of years ago and my anxiety is back full force. My doctor upped it to 50 mg and I have been at this dose for ten days with little improvement. Xanax helps a little. I wake up every morning with a full pressured feeling in my head that makes me feel dizzy and not myself. I also feel like its hard to breath at times. It's very incapacitating and I can't carry on with my normal routine. I am constantly worried that I am going to either pass out or that I am really sick. When is it time to increase my dosage again and do you think it will work and how long will it take?
Posted Fri, 31 Jan 2014 in Anxiety and Stress
Answered by Dr. Manisha Gopal 29 minutes later
Brief Answer: You need high dose, or go for change in drug. Detailed Answer: hello and welcome to HCM! Aftre reading your question I can say form my clinical experience that you have recurring episode of depression and had good results with sertraline 100 mg. Reducing the dosage to 25 mg resulted in relapse and now it is not showing same results with 50 mg...and there is worsening of symptoms. firstly, I would like to tell your that the dosage of anti depressants usually take two to three weeks to show its effect, and a psychiatrist usually waits for this durations before hiking it further. So, if it is past this time, then I think your doctor would hike it now. Secondly, the next important thing is that when someone had effect on a high dosage previously, the it is highly likely that next time the effect would come at that dose or may be little more of it, ( it is usually not effective with lesser dose), if your doctor wants, he may increase the does to 100 mg fast,,,as their are high chances that you will need to go upto it for getting any results... You have not mentioned if previously you had same symptoms as you have now...anxiety , difficulty in breathing ...etc...if they are new sets of symptoms, then may be you need something different this time, better than sertraline. I usually go for SNRIs in such cases, not only they give quick response- (may be few days) but are also more effective in controlling such symptoms...So you may discuss this with your treating doctor. # had you ever tested your thyroid levels , this is a very commonly negledpcted comorbidity and it helps a lot in depressive disorders when it is treated.. ## you will have to take the medicine for at least 2-3 years (at the dose which makes you better this time), after that one may think of reducing it gradually. Hope the reply helps you with your problem. Feel free to ask more questions for any clarifictaion If you are satisfied then kindly rate the answer. Dr. Manisha Gopal MD Psychaitry
Above answer was peer-reviewed by
Follow-up: Is it necessary to increase the dosage of zoloft for pressure feeling in head and dizziness? 1 hour later
My symptoms are the same as last time Do you think I should try the SSNI or stick with the Zoloft since it worked in the past. I have been on Zoloft for 20 years but have been on a very low dose in the past few years. If I change to a different medication now how long will it take to come off the Zoloft, start the other meds and see an improvement. I had my thyroid checked and it's fine.
Answered by Dr. Manisha Gopal 7 hours later
Brief Answer: May continue Zoloft .. Detailed Answer: hello, If your symptoms are same as last time, then it is ok that you are on Zoloft, (but you would require to reach the 100 mg or more dosage to get some good response.). I asked to a change the medicine as I was not aware that symptoms are of same nature and donot need to do so now.. However,, if with 100 mg or more of Zoloft- you are unable to get better, then one may think of adding SNRI and later building it up and tapering Zoloft down.. This is a slow process, but it is done easily, as SNRI are quite good and there is no problem faced by the patients in shifting them. I think you should continue with Zoloft for now and go for hike in it's dose. Hope the reply is useful feel free to ask more questions for clarification Dr. Manisha Gopal MD psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
,   ,   ,  

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor